Hail, Logan
- When
- August 1, 5:08 PM MST to 5:14 PM MST
- Where
- Logan County, 4.84 mi N of Willard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -103.480
Severe thunderstorms produced large hail, up to quarter size, in Washington County and a wind gust to 63 mph in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to quarter size, in Washington County and a wind gust to 63 mph in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:36 PM MST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 336 PM MDT THU AUG 1 2013 .SHORT TERM...AN INCREASE IN SUBTROPICAL MOISTURE CONTINUES TO MOVE UP FROM THE SOUTHWEST WHILE A SHORTWAVE TROUGH MOVES EAST ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A LOW IS DEEPENING OVER THE EASTERN PLAINS AND MOVING SLOWLY TOWARD THE KANSAS BORDER. CAPES OF NEAR 800 J/KG NEAR THE MOUNTAINS AND NEAR 1500 J/KG AND ABOVE OVER THE FAR EASTERN PLAINS. THIS WILL HELP CONTINUE THE THUNDERSTORMS ACROSS THE AREA...WITH STRONGER STORMS EXPECTED OVER THE FAR NORTHEASTERN CORNER OF THE STATE. DRIER DEW POINTS OVER THE MOUNTAINS AS WELL AS WESTERLY FLOW WILL TEND TO MAKE THE STORMS HAVE MORE OF A WIND THREAT THAN RAIN WITH SLIGHT DOWNSLOPING. THEN THEY WILL BE ABLE TO TAP INTO BETTER MOISTURE FURTHER EAST FOR A BETTER CHANCE OF HEAVIER RAIN...A CHANCE OF LARGE HAIL AND STRONG OUTFLOW WINDS. SOME SLIGHT WARMING ALOFT SHOWN ON FORECAST SOUNDINGS MAY START TO INHIBIT THE STORM COVERAGE OVER THE MOUNTAINS AND METRO AREAS THIS EVENING. STORM ACTIVITY IS EXPECTED TO DECREASE LATER THIS EVENING THEN DIMINISH AROUND MIDNIGHT...ALTHOUGH SOME ACTIVITY MAY STILL BE LINGERING OVER THE FAR NORTHEAST CORNER. THE AREA OF ENHANCED SUBTROPICAL MOISTURE AND THE SHORTWAVE MOVING OVER THE NORTHERN ROCKIES WILL MOVE EAST FRIDAY. HEIGHTS WILL INCREASE OVER THE STATE AS THE RIDGE BUILDS BACK NORTH AND AT THE SAME TIME HIGHER SURFACE PRESSURE OVER THE HIGH NORTHERN PLAINS WILL BEGIN TO PUSH DOWN INTO THE STATE. THIS WILL DECREASE CHANCES FOR SHOWERS AND STORMS OVER THE PLAINS TOMORROW WITH MOST ACTIVITY EXPECTED TO STAY OVER THE HIGH TERRAIN. TEMPERATURES WILL INCREASE A FEW DEGREES TOMORROW WITH THE RIDGE BUILDING IN. .LONG TERM...SOME STORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY EVENING...MAINLY ACROSS THE HIGHER TERRAIN. WITH PRECIPITABLE WATER VALUES AROUND SIX TENTHS OF AN INCH ALONG THE FOOTHILLS AND CLOSE TO AN INCH ACROSS THE PLAINS....STORMS COULD PRODUCE BRIEF HEAVY RAIN. AFTER MIDNIGHT...MODELS SHOW FRONT PUSHING ACROSS THE PLAINS WITH INCREASING UPSLOPE AND LOW LEVEL MOISTURE. LIFT FROM FRONT ALONG WITH INCREASING SHEAR SHOULD PROVIDE FOR A FEW SHOWERS OR THUNDERSTORMS ACROSS THE AREA OVERNIGHT. CERTAINLY SOME INCREASE IN CLOUD COVER. ON SATURDAY...FLOW ALOFT BECOMES SOUTHWEST AS UPPER HIGH SHIFTS INTO NORTHERN TEXAS. GOOD BATCH OF SUBTROPICAL MOISTURE TO MOVE ACROSS COLORADO...WITH PRECIPITABLE WATER VALUES EXCEEDING AN INCH ACROSS THE PLAINS AND AROUND EIGHT TENTHS OF AN INCH ALONG FOOTHILLS. DECENT SHEAR TO HELP INCREASE THE STORM CHANCES BY THE AFTERNOON ACROSS THE MOUNTAINS AND FOOTHILLS... THEN OVER THE PLAINS. AIRMASS COOLER WHICH COULD PROVIDE A BIT OF A CAP ACROSS THE PLAINS...WHICH IS SHOWN BY FORECAST SOUNDINGS... AND MAY HINDER STORM CHANCES. WILL CONTINUE THE CHANCE POPS FOR NOW. POTENTIAL FOR STORMS TO PRODUCE LOCALLY HEAVY RAIN...THOUGH STORM MOTION OF AROUND 10 KTS SHOULD HELP KEEP STORMS MOVING. STORMS TO CONTINUE INTO THE EVENING BEFORE DECREASING AROUND MIDNIGHT. TEMPERATURES TO COOL INTO THE LOWER 80S ACROSS THE PLAINS. FOR SUNDAY AND MONDAY...FLOW ALOFT BECOMES MORE WESTERLY AS UPPER TROUGH MOVES INTO THE NORTHERN GREAT BASIN. BULK OF SUBTROPICAL MOISTURE TO SHIFT INTO WESTERN COLORADO. AIRMASS SLIGHTLY DRIER...WITH NO MID LEVEL CAP. STILL SUFFICIENT MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE HIGHER TERRAIN AND A SLIGHT CHANCE OVER MUCH OF THE PLAINS. TEMPERATURES LOOK TO WARM TO NEAR NORMAL READINGS. FOR THE LATER DAYS...TUESDAY THROUGH THURSDAY...FLOW ALOFT TO BECOME MORE SOUTHWEST AS UPPER HIGH SHIFTS INTO SOUTHEAST TEXAS. THIS TO BRING ANOTHER ROUND OF SUBTROPICAL MOISTURE ACROSS THE AREA. THIS TO RESULT IN AN INCREASING CHANCE FOR THUNDERSTORMS. IN ADDITION... MODELS SHOW FRONT MOVING ACROSS THE PLAINS OVERNIGHT TUESDAY INTO WEDNESDAY...WITH COOLER AIR AND INCREASING LOW LEVEL MOISTURE. TEMPERATURES TO COOL TO BELOW NORMAL READINGS WEDNESDAY AND THURSDAY. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH FRIDAY. SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE DECREASING BY EARLY EVENING...WITH DRYING AS THEY COME OFF THE HIGHER TERRAIN WITH SLIGHT DOWNSLOPING. THIS WILL PRODUCE STRONG AND VARIABLE DIRECTION OUTFLOW WINDS TO AFFECT THE AIRPORTS. WIND GUSTS TO 40 KNOTS AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS WITH THE STORMS. THREAT OF STORMS SHOULD DIMINISH BY 02Z WITH DRAINAGE WINDS EXPECTED TONIGHT. LESS CONVECTION EXPECTED TOMORROW. && .HYDROLOGY...SCATTERED STORMS ARE MOVING EAST OVER THE HIGHER TERRAIN OVER THE FOOTHILLS AND ONTO THE PLAINS. THE STRONGER STORMS HAVE BEEN PRODUCING BETWEEN .02-.04 IN 30 MINUTES SO FAR TODAY. STORMS MOTION ARE AROUND 15-20 MPH SO THE FLASH FLOODING THREAT WILL BE LOW. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRIEDERMAN LONG TERM....D-L AVIATION...KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT THU AUG 1 2013 COZ030>051-020500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP STARTING EARLY THIS AFTERNOON AND LINGER INTO THE EVENING HOURS. THE BEST CHANCE FOR STORMS WILL BE OVER THE HIGHER TERRAIN AND OVER THE NORTHEAST CORNER OF COLORADO. THESE STORMS WILL CONTAIN BRIEF MODERATE RAIN...SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. DRIER CONDITIONS OVER THE PLAINS WILL DIMINISH SOME OF THE STORMS AS THEY COME OFF THE HIGHER TERRAIN AND WILL BE MORE PRONE TO GUSTY WINDS. THERE MAY BE ENOUGH INSTABILITY AND SHEAR FOR SEVERE STRENGTH STORMS EAST OF A LINE FROM STERLING TO AKRON...WITH LARGER HAIL AND GUSTS OF 60 MPH OR MORE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE PERIOD. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS THE PLAINS...WITH PERHAPS HIGHER CHANCES ON SATURDAY. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS... ESPECIALLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/D-L
The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459895, 459896.